Tennessee, 2005

Damaging Wind in Tennessee, August 15, 2005

August 15, 2005 · NWS HUN · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before the first event at Aug 15, 12:39 PM CST, 1 hour 35 minutes earlier.

Area forecast discussion, Aug 15, 12:39 PM CST, 1 hour 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HUNTSVILLE AL
139 PM CDT MON AUG 15 2005

.DISCUSSION...
DESPITE THE 5H RIDGE CENTER LOCATED NEARLY ON TOP OF THE LOCAL
AREA...CONVECTIVE COVERAGE IS CONSIDERABLY GREATER THAN
YESTERDAY. THIS IS LIKELY DUE TO THE HIGHER LOW LEVEL MOISTURE IN
PLACE WITH SFC DEW POINTS OF 70-75F. COVERAGE SHOULD BE HIGHEST
NEAR RESIDUAL OUTFLOW BOUNDARY IN MID TN. NEAR STORM ENVIRONMENT
IS YIELDING SBCAPES IN EXCESS OF 3500 J/KG OVERALL...WHICH WILL
LIKELY EXCEED 4000 J/KG WITHIN THE NEXT HOUR OR SO. GOES WINDEX
VALUES ARE NOW EXCEEDING 60...WITH WMSI VALUES CORRESPONDING TO
50-65KT WET MICROBURST POTENTIAL. KHTX SHOWED A RECENT PROXIMITY
STORM WITH DIVERGENT BASE VELOCITY SIGNATURE AND MAX OF 35KT SO
FAR. I SUSPECT WITH FURTHER HEATING...ELEVATED CORES WILL
INTENSIFY THE LOCAL DAMAGING WIND THREAT. AS WITH THE LAST SEVERAL
DAYS...EXPECT STORMS TO DISSIPATE RAPIDLY TOWARD SUNSET.

PERSISTENCE TYPE FORECAST LOOKS LIKE BEST ROUTE TO GO THROUGHOUT
THE 7 DAY PERIOD...EVEN IN THE LONG TERM. LONG TERM MODEL
CONFIDENCE IS PRETTY SHAKY WITH NO RUN TO RUN CONTINUITY SINCE
YESTERDAY. FOR DAYS 1 TO 3...FORECAST CONCERN IS WHETHER OR NOT
THE SHORTWAVE WILL AID LIFT AND WIDER SPREAD RAINFALL ON
WEDNESDAY. I BELIEVE THE MODELS ARE DERIVING THIS WAVE FROM MCS
ACTIVITY IN THE SOUTHERN PLAINS INTO THE MID SOUTH. THIS IS
PLAUSIBLE TO A CERTAIN EXTENT...BUT NOT ENOUGH TO HANG MY HAT ON
FOR INCREASING GOING CHANCE POP FORECAST. SO...HAVE LEFT THIS
ALONE FOR NOW. INDEED...IF AN OUTFLOW BOUNDARY IS GENERATED
TUESDAY INTO TUESDAY NIGHT WHICH TAKES RESIDENCE IN THE TN
VALLEY...POPS WILL INCREASE GIVEN THE CURRENT BUOYANT AIRMASS IN
PLACE.

ONLY SIGNIFICANT CHANGES TO THE EXTENDED FORECAST WERE TO RAISE
HIGH TEMPS A BIT DAYS 5-7 GIVEN LOW CONFIDENCE IN COLD FRONT
ARRIVING THIS FAR S. IM TAKING A CONSERVATIVE APPROACH ON THIS
GIVEN THAT THE 5H RIDGE LOOKS TO REMAIN STRONG THROUGH THIS WEEK.

.PRELIMINARY POINT TEMPS/POPS...
HUNTSVILLE	73 94 73 91 / 20 40 30 40
SHOALS		73 95 72 91 / 20 40 30 40
CULLMAN		73 93 72 91 / 20 40 30 40
FAYETTEVILLE	72 94 71 91 / 20 40 30 40
FORT PAYNE	70 91 71 88 / 20 40 30 40

&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
TN...NONE.
&&

KULA
Hazardous weather outlook, Aug 15, 10:42 AM CST, 3 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1142 AM CDT MON AUG 15 2005

ALZ001>010-016-TNZ076-096-097-160200-
COLBERT-CULLMAN-DE KALB-FRANKLIN AL-FRANKLIN TN-JACKSON-LAUDERDALE-
LAWRENCE-LIMESTONE-LINCOLN-MADISON-MARSHALL-MOORE-MORGAN-
1142 AM CDT MON AUG 15 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PARTS OF
SOUTHERN MIDDLE TENNESSEE.

.DAY ONE...(TODAY AND TONIGHT)...

THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.

ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON.  A FEW OF
THE STORMS WILL BE CAPABLE OF PRODUCING MICROBURSTS...OR LOCALIZED
DAMAGING WINDS OVER 60 MPH.  THE STORMS WILL ALSO CONTAIN FREQUENT
CLOUD TO GROUND LIGHTNING...LOCALLY HEAVY DOWNPOURS...AND SMALL HAIL.

AREAL COVERAGE OF THUNDERSTORMS IS EXPECTED TO REMAIN SMALL...SO
RELIEF FROM THE HEAT WILL BE LIMITED.  HIGH TEMPERATURES IN THE LOW
TO MID 90S ALONG WITH VERY HUMID CONDITIONS WILL YIELD HEAT INDICES
FROM 100 TO 108 DEGREES.

.DAYS TWO THROUGH SEVEN...(TUESDAY THROUGH SUNDAY)...

THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.

SCATTERED AFTERNOON AND EVENING THUNDERSTORMS ARE EXPECTED THROUGH
THE PERIOD.

.SPOTTER CALL TO ACTION STATEMENT...
ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL IS
NOT EXPECTED THROUGH THE OUTLOOK PERIOD.

KULA

In the hours before

Local storm report, Aug 15, 1:00 PM CST, 1 hour 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
200 PM CDT MON AUG 15 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0155 PM     HAIL             RUSSELLVILLE            34.51N 87.73W
08/15/2005  0.50 INCH        FRANKLIN           AL   EMERGENCY MNGR

            DIME SIZED HAIL REPORTED IN RUSSELLVILLE.

&&

HA
Local storm report, Aug 15, 1:14 PM CST, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
214 PM CDT MON AUG 15 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0155 PM     TSTM WND DMG     RUSSELLVILLE            34.51N 87.73W
08/15/2005                   FRANKLIN           AL   LAW ENFORCEMENT

            PUBLIC REPORT OF A TREE DOWN ON POWERLINES IN
            RUSSELLVILLE.

&&

HA
Special weather statement, Aug 15, 1:16 PM CST, 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
216 PM CDT MON AUG 15 2005

TNZ076-096-151945-
LINCOLN-MOORE-
216 PM CDT MON AUG 15 2005

...SIGNIFICANT WEATHER ALERT FOR LINCOLN AND MOORE COUNTIES UNTIL
245 PM...

AT 215 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 6 MILES NORTHEAST OF FAYETTEVILLE...MOVING
NORTHEAST AT 5 MPH.

PEA SIZE HAIL...WINDS UP TO 40 MPH...FREQUENT CLOUD TO GROUND
LIGHTNING...AND HEAVY DOWNPOURS ARE EXPECTED WITH THIS STORM.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  MIMOSA.
  MULBERRY.
  BOONEVILLE.

THE GUSTY WINDS WILL BE CAPABLE OF KNOCKING DOWN SMALL TREES...TREE
LIMBS...AND POWERLINES. SEEK SAFE SHELTER UNTIL THE STORM HAS PASSED.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

10
Special weather statement, Aug 15, 1:28 PM CST, 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
228 PM CDT MON AUG 15 2005

ALZ007-152000-
MORGAN-
228 PM CDT MON AUG 15 2005

...SIGNIFICANT WEATHER ALERT FOR SOUTHERN MORGAN COUNTY UNTIL 3 PM
CDT...

AT 224 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 9 MILES EAST OF FALKVILLE...OR 12 MILES NORTHEAST
OF CULLMAN...MOVING NORTH AT 10 MPH.

PEA SIZE HAIL...WINDS UP TO 40 MPH...FREQUENT CLOUD TO GROUND
LIGHTNING...AND HEAVY DOWNPOURS ARE EXPECTED WITH THIS STORM.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  EVA.
  FLORETTE.
  COLE SPRINGS.

THE GUSTY WINDS WILL BE CAPABLE OF KNOCKING DOWN SMALL TREES...TREE
LIMBS...AND POWERLINES. SEEK SAFE SHELTER UNTIL THE STORM HAS PASSED.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

10
Special weather statement, Aug 15, 1:38 PM CST, 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
238 PM CDT MON AUG 15 2005

ALZ001-152010-
LAUDERDALE-
238 PM CDT MON AUG 15 2005

...SIGNIFICANT WEATHER ALERT FOR EASTERN LAUDERDALE COUNTY UNTIL
310 PM CDT...

AT 234 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR LEXINGTON...OR 16 MILES EAST OF
UNDERWOOD-PETERSVILLE...MOVING EAST AT 10 MPH.

PEA SIZE HAIL...WINDS UP TO 40 MPH...FREQUENT CLOUD TO GROUND
LIGHTNING...AND HEAVY DOWNPOURS ARE EXPECTED WITH THIS STORM.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  LEXINGTON.
  WHITEHEAD.
  ANDERSON.

THE GUSTY WINDS WILL BE CAPABLE OF KNOCKING DOWN SMALL TREES...TREE
LIMBS...AND POWERLINES. SEEK SAFE SHELTER UNTIL THE STORM HAS PASSED.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

10
Special weather statement, Aug 15, 2:01 PM CST, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
301 PM CDT MON AUG 15 2005

TNZ097-152030-
FRANKLIN-
301 PM CDT MON AUG 15 2005

...SIGNIFICANT WEATHER ALERT FOR FRANKLIN COUNTY UNTIL 330 PM CDT...

AT 259 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR HUNTLAND...OR 12 MILES SOUTHWEST OF
WINCHESTER...MOVING EAST AT 5 MPH.

ONE HALF INCH DIAMETER HAIL...WINDS UP TO 40 MPH...FREQUENT CLOUD TO
GROUND LIGHTNING...AND HEAVY DOWNPOURS ARE EXPECTED WITH THIS STORM.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  LEXIE CROSSROADS.
  BEANS CREEK.
  HARMONY.
  MAXWELL.
  BELVIDERE.

THE GUSTY WINDS WILL BE CAPABLE OF KNOCKING DOWN SMALL TREES...TREE
LIMBS...AND POWERLINES. SEEK SAFE SHELTER UNTIL THE STORM HAS PASSED.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

10

The radar

The Northeast Alabama radar (KHTX), 21 km away, was scanning. The volume nearest the first event began at 20:11 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Franklin

When
August 15, 2:14 PM CST to 2:18 PM CST
Where
Franklin County, Huntland
Measured
50 kt (58 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
35.050, -86.267

An estimated wind gust to 60 mph was reported along with several large tree limbs being blown down.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2005Every state in 2005This day in weather historyWarnings in Tennessee, August 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5469759.